Alert archive / Mississippi / Areal Flood Warnings in 2021
Areal Flood Warning 16, NWS Memphis, TN
NWS Memphis, TN issued this areal flood warning at Dec 29, 2021, 12:14 PM CST for 5 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2021, 12:14 PM CST (18:14 UTC)
- Expired
- Dec 29, 2021, 2:58 PM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Chickasaw County, MS, Lee County, MS, Pontotoc County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 78 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this areal flood warning went out at Dec 29, 12:09 PM CST, 5 minutes earlier.
Area forecast discussion, Dec 29, 12:09 PM CST, 5 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1209 PM CST Wed Dec 29 2021 .UPDATE... See 18Z aviation discussion below. && .PREV UPDATE.../issued 1016 AM CST Wed Dec 29 2021/ Skies are cloudy over a large portion of the Mid-South this morning. A frontal boundary is currently over portions of north Mississippi at this time. Temperatures vary quite a bit across the region this morning with readings around 50 degrees over extreme northern sections to around 70 degrees in the south. A large area of showers and isolated thunderstorms continue to move across portions of northeast Mississippi. Between 3 to 5 inches of rain have already fallen over these areas. Additional thunderstorms are expected to develop this afternoon. Damaging winds and more locally heavy rainfall will be the main threats but an isolated tornado or two can't be ruled out. Will update forecast to remove morning wording. ARS && .DISCUSSION... An active pattern is in store for the Mid South through the rest of the week and into the weekend. The first active day will be today. Warm, moist, and unstable atmosphere is in place over the region...more like spring weather...and a front will be pushing into the area. This will trigger showers and thunderstorms. The Storm Prediction Center has now an Enhanced Risk of Severe Weather over portions of north Mississippi and a Slight to Marginal Risk surrounding it. We have been talking about this for the last few days and nothing has really changed. This is a tricky forecast as all the ingredients will be around but will the manifest into severe storms. Instability will depend upon factors like the extent of morning showers and whether any breaks in the clouds develop that allow for some heating. It looks as though that there is a window for severe weather mainly over north Mississippi this afternoon into the evening hours. This threat is conditional but it has a fairly high ceiling...if a few storms can get going they should have the environment where they will rotate and have the chance to put down a few tornadoes. Helicity should be the highest across northeast Mississippi and LCL heights are expected to be very low and it will not take a whole lot for tornado development if a storm can take advantage of the atmosphere that will be in place. Another thing to watch is the potential for Flash Flooding...the atmosphere will be very moist and storms will be efficient rain producers. There will be a Slight Risk of Excessive Rainfall over the Mid South. As the main support pushes east and things quiet down toward midnight expect the stalled front to remain over the area and perhaps some fog developing by morning across northern parts of the area. We catch a break on Thursday, and we will be watching for the next system for Friday into Saturday. Expect surface low pressure to develop in the lee of the Rockies with increasing southern flow and moisture across the Mid-South on Friday. Very warm temps will continue. Expect scattered to numerous showers by the afternoon. A piece of upper level system will move into southern plains Friday night into Saturday with a deep upper trough trailing behind. This system has the potential to produce severe weather as well...however this system may bring more of a flooding threat than a severe threat. Precipitable Water values will be in the 1.4-1.7 inch range which is probably over the daily max observed for these days. The atmosphere is going to be very moist. The Weather Prediction Center highlights portions of the area with a Slight Risk for Excessive Rainfall for Friday into Saturday. WPC mentions rain rates of 2 inches per hour possible with rainfall totals up to 4 inches. This Slight may be upgraded to a moderate risk as this seems to be a strong heavy rain signal for the Mid South. Stay weather aware through this week. Then much colder air will push into the area Sunday...lows will be in the 20s and highs Sunday in the 30s...that is a huge change for the mid 70s we have been seeing. Monday and Tuesday...High pressure build in for early next week with moderating temps. MH && .AVIATION... 18z TAFs An approaching cold front will increase the risk for widespread showers and thunderstorms today, some of which could be severe. Carried VCTS at all sites this afternoon until around 00Z. The strongest convective activity window for MEM is between 19-22Z today. MVFR CIGs will prevail throughout the day with the developing storm system, then deteriorate to IFR around sunset. Widespread IFR CIGs will prevail through the end of the regular TAF period. Fog is likely to develop across the area overnight as well, limiting VSBYs to as low as 2SM in the early morning hours, but confidence is low on exact location and density of fog. Winds will be all over the place due to the approaching system, but generally start out southwesterly around 5kt, go light and variable overnight, and settle back in to the southwest around 5kt by tomorrow morning. In the extended MEM TAF, CIGs lift to VFR by tomorrow afternoon. CAD && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Dec 29, 5:14 AM CST, 7 hours before
Hazardous Weather Outlook National Weather Service Memphis TN 514 AM CST Wed Dec 29 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-301315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 514 AM CST Wed Dec 29 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A round of strong to severe thunderstorms are possible Wednesday into Wednesday evening, mainly across north Mississippi. The best time for storms is mid day Wednesday through mid evening Wednesday. Main threats are damaging winds and flash flooding. Tornadoes and hail are secondary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe thunderstorms is possible Saturday across most of the Mid South. A Slight Risk of Excessive Rainfall is in place over portions of the Mid South Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today and Saturday in support of severe weather. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 9:46 PM CST | Areal Flood Advisory | MEG | Chickasaw, Itawamba, Monroe | 3 hr |
| Dec 28, 10:22 PM CST | Special Weather Statement | MEG | Monroe | 38 min |
| Dec 28, 10:37 PM CST | Flash Flood Warning | MEG | Monroe | 3 hr |
| Dec 29, 9:00 AM CST | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Lee, Pontotoc, Yalobusha | 3 hr |
| Dec 29, 9:17 AM CST | Flash Flood Warning | MEG | Calhoun, Yalobusha | 3 hr |
| Dec 29, 1:59 PM CST | Special Weather Statement | MEG | DeSoto | 31 min |
| Dec 29, 4:36 PM CST | Special Weather Statement | MEG | Calhoun | 24 min |
| Dec 29, 4:53 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 52 min |
| Dec 29, 4:58 PM CST | Severe Thunderstorm Warning | MEG | Prentiss, Tishomingo | 14 min |
| Dec 29, 5:02 PM CST | Areal Flood Advisory | MEG | Prentiss | 2 hr |
| Dec 29, 5:06 PM CST | Tornado Warning | MEG | Calhoun, Chickasaw | 39 min |
| Dec 29, 5:29 PM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Monroe | 46 min |
| Dec 29, 5:42 PM CST | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 3 hr |
| Dec 29, 5:53 PM CST | Severe Thunderstorm Warning | MEG | Monroe | 37 min |
| Dec 29, 1:42 PM CST | Areal Flood Advisory | MEG | Haywood, Lauderdale, Shelby, Tipton | 4 hr |
| Dec 29, 2:20 PM CST | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Dec 29, 2:53 PM CST | Flash Flood Warning | MEG | Haywood | 4 hr |
| Dec 29, 1:22 PM CST | Areal Flood Advisory | MEG | Crittenden, Cross, St. Francis | 4 hr |
Nearby
Areal Flood Warnings in Mississippi, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.